Alert archive / Michigan / Flash Flood Warnings in 2011
Flash Flood Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jul 27, 2011, 10:35 PM EDT for Kent County, Michigan. It was in force for 10 hr. 32 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2011, 10:35 PM EDT (02:35 UTC)
- Expired
- Jul 28, 2011, 8:58 AM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 14 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 10:40 PM EDT | HEAVY RAIN 4.13 | 2 N Rockford, MI | UPDATE TO PREVIOUS REPORT. STORM TOTAL. |
| Jul 27, 10:40 PM EDT | HEAVY RAIN 4.83 | Ne Rockford, MI | UPDATE TO PREVIOUS REPORT. STORM TOTAL. |
| Jul 27, 11:00 PM EDT | HEAVY RAIN 1.96 | 3 Ese Grand Rapids, MI | THIS WAS A STORM TOTAL. |
| Jul 27, 11:00 PM EDT | HEAVY RAIN 4.06 | Nnw Sparta, MI | THIS WAS A STORM TOTAL. |
| Jul 27, 11:23 PM EDT | HEAVY RAIN 3.6 | 4 Ene Rockford, MI | THIS WAS A STORM TOTAL FROM THE EAST SIDE OF MYERS LAKE. |
| Jul 27, 11:44 PM EDT | HEAVY RAIN 2.38 | 3 Nne Grand Rapids, MI | THIS WAS A 24 HOUR TOTAL AT WZZM STUDIO. |
| Jul 27, 11:51 PM EDT | HEAVY RAIN 3.1 | 2 N Ada, MI | THIS WAS A STORM TOTAL. |
| Jul 28, 12:00 AM EDT | HEAVY RAIN 3.63 | 4 Nne Grand Rapids, MI | THIS WAS A TOTAL FOR 07/27/11. |
| Jul 28, 12:14 AM EDT | HEAVY RAIN 3.63 | 4 Nne Grand Rapids, MI | 24 HOUR TOTAL FROM FOX17 STUDIOS. |
| Jul 28, 5:38 AM EDT | HEAVY RAIN 3.59 | 1 E Cutlerville, MI | STORM TOTAL. |
| Jul 28, 6:00 AM EDT | HEAVY RAIN 3.33 | 2 Ene Grand Rapids, MI | 24 HOUR TOTAL |
| Jul 28, 6:00 AM EDT | HEAVY RAIN 5.08 | 2 S Rockford, MI | 24 HOUR TOTAL |
| Jul 28, 6:25 AM EDT | HEAVY RAIN 3.36 | 4 Wnw Caledonia, MI | 24 HOUR TOTAL |
| Jul 28, 6:31 AM EDT | HEAVY RAIN 3.52 | Rockford, MI | MEASURED IN THE TOWN OF ROCKFORD |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 2.64 | 1 Nne Wyoming, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 2.64 | Nne Wyoming, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 3.27 | 2 Ne Byron Center, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 3.45 | 1 Nne Caledonia, MI | 24 HOUR TOTAL. |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 3.9 | 5 Nne Grand Rapids, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 4.09 | 2 W Sparta, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 4.33 | 4 Sw Alto, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 4.53 | Comstock Park, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 4.8 | 4 E Rockford, MI | 24 HOUR TOTAL |
| Jul 28, 7:00 AM EDT | HEAVY RAIN 5.19 | 1 Ese Lowell, MI | 24 HOUR TOTAL |
| Jul 28, 7:45 AM EDT | HEAVY RAIN 3.79 | 3 Wsw Cannonsburg, MI | 24 HOUR TOTAL |
| Jul 28, 7:55 AM EDT | HEAVY RAIN 3.46 | 3 Nne Grand Rapids, MI | 24 HOUR TOTAL |
| Jul 28, 8:00 AM EDT | HEAVY RAIN 2.74 | East Grand Rapids, MI | 24 HOUR TOTAL |
| Jul 28, 8:00 AM EDT | HEAVY RAIN 2.74 | Ssw East Grand Rapids, MI | 24 HOUR TOTAL |
| Jul 28, 8:00 AM EDT | HEAVY RAIN 3.83 | 3 Sw Kentwood, MI | 24 HOUR TOTAL |
| Jul 28, 8:00 AM EDT | HEAVY RAIN 4.71 | 1 Ssw Sparta, MI | 24 HOUR TOTAL. |
| Jul 28, 8:00 AM EDT | HEAVY RAIN 5.33 | 1 Se Lowell, MI | 24 HOUR TOTAL. |
| Jul 28, 8:07 AM EDT | HEAVY RAIN 2.74 | East Grand Rapids, MI | 24 HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
332 WGUS53 KGRR 280235 FFWGRR MIC081-281430- /O.NEW.KGRR.FF.W.0012.110728T0235Z-110728T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1035 PM EDT WED JUL 27 2011 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN... * UNTIL 1030 AM EDT THURSDAY * AT 1031 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * RAINFALL AMOUNTS OF UP TO LOCALLY 4 INCHES OF RAIN HAS FALLEN NORTH OF THE CITY OF GRAND RAPIDS TO THE ROCKFORD AND SPARTA AREAS THIS EVENING. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND RAPIDS...LOWELL...ROCKFORD...SPARTA...BOWNE CENTER...ELMDALE... GERALD R FORD ARPT...PARNELL AND STANDALE. THE BEST POTENTIAL FOR FLOODING AT THIS TIME IS FOR AREAS NORTH OF THE CITY OF GRAND RAPIDS TO THE SPARTA AND ROCKFORD AREAS. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH THE NIGHT TONIGHT AS ADDITIONAL RAINFALL WILL MOVE INTO THE AREA. RAINFALL RATES OF 1 TO 2 INCHES OF RAINFALL IS LIKELY UNDER ANY THUNDERSTORMS...WITH SOME HIGHER AMOUNTS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579 $$ NJJ
3 follow-up statements
450 WGUS73 KGRR 280357 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1157 PM EDT WED JUL 27 2011 MIC081-281430- /O.CON.KGRR.FF.W.0012.000000T0000Z-110728T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KENT MI- 1157 PM EDT WED JUL 27 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR KENT COUNTY UNTIL 1030 AM EDT THURSDAY... AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE MOVING OUT OF THE WARNED AREA TEMPORARILY. THESE THUNDERSTORMS HAVE PRODUCED RAINFALLS OF 1 TO 2 INCHES PER HOUR. STORM TOTAL RAINFALLS HAVE RANGED FROM AN INCH OR SO...UP TO ALMOST 5 INCHES NEAR THE ROCKFORD AREA. RAINFALL IS EXPECTED TO INCREASE ONCE AGAIN ACROSS THE WARNED AREA BETWEEN 1 AM AND 3 AM. HEAVY RAINFALL WILL BE EXPECTED ONCE AGAIN WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR LIKELY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND RAPIDS...LOWELL...ROCKFORD...SPARTA...BOWNE CENTER...ELMDALE...GERALD R FORD ARPT...PARNELL AND STANDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579 $$ NJJ
023 WGUS73 KGRR 280836 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 436 AM EDT THU JUL 28 2011 MIC081-281430- /O.CON.KGRR.FF.W.0012.000000T0000Z-110728T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KENT MI- 436 AM EDT THU JUL 28 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR KENT COUNTY UNTIL 1030 AM EDT... AT 433 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CONTINUE ACROSS THE WARNED AREA. RAINFALL INTENSITY HAS DIMINISHED SOME...HOWEVER ANY RAINFALL ON TOP OF THE RAIN THAT FELL EARLIER WILL LIKELY EXACERBATE ANY ONGOING FLOODING. THE HEAVIEST RAIN FELL NEAR THE ROCKFORD AREA WHERE OVER 5 INCHES OF RAIN HAS FALLEN SINCE THE RAIN BEGAN WEDNESDAY MORNING. ADDITIONAL RAINFALL COULD EXCEED AN INCH BEFORE RAINFALL TAPERS OFF THIS MORNING. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND RAPIDS...LOWELL...ROCKFORD...SPARTA...BOWNE CENTER...ELMDALE...GERALD R FORD ARPT...PARNELL AND STANDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579 $$ NJJ
700 WGUS73 KGRR 281258 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 858 AM EDT THU JUL 28 2011 MIC081-281309- /O.CAN.KGRR.FF.W.0012.000000T0000Z-110728T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KENT MI- 858 AM EDT THU JUL 28 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR KENT COUNTY IS CANCELLED... HEAVY RAIN HAS MOVED OFF THIS MORNING AND FLASH FLOODING IS NO LONGER AN IMMEDIATE THREAT IN KENT COUNTY. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. ADDITIONAL RAINFALL IS EXPECTED LATER TODAY THROUGH EARLY FRIDAY...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR KENT COUNTY THROUGH FRIDAY AFTERNOON. LAT...LON 4318 8531 4277 8531 4277 8578 4318 8579 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:50 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 27, 9:50 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 950 PM EDT WED JUL 27 2011 LATEST UPDATE...SYNOPSIS...SHORT TERM...AND HYDROLOGY... .SYNOPSIS...(950 PM EDT WED JUL 27 2011) SHOWERS AND THUNDERSTORMS TONIGHT THROUGH THURSDAY NIGHT WITH LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE. BEGINNING FRIDAY AND CONTINUING THROUGH EARLY NEXT WEEK...WARMER AND DRIER WEATHER WILL RETURN TO THE REGION. && .SHORT TERM...(950 PM EDT WED JUL 27 2011) (TONIGHT THROUGH FRIDAY NIGHT) WE HAVE UPDATED THE FCST THIS EVENING TO ADD IN THE FLASH FLOOD WATCH HEADLINES...AND TO INCREASE THE POPS TO 100 PCT FOR THE SRN TWO THIRDS OF THE CWFA. CONTINUOUS INFLUX OF HIGH THETA E AIR HAS LED TO SHOWERS AND STORMS CONTINUING ACROSS THE CWFA THIS EVENING...EVEN BETWEEN THE INITIAL MCS THAT ROLLED THROUGH HERE EARLIER TODAY AND THE MAIN ACTIVITY THAT IS EXPECTED TO MOVE IN ACROSS THE AREA OVERNIGHT TONIGHT. PWATS OF 2-2.5 ARE ADVECTING IN ON A 250-30 KNOT LLJ THAT IS MOVING OVER A FRONTAL BOUNDARY THAT LOOKS TO BE JUST SOUTH OF THE MI/IN BORDER AS OF 01Z THIS EVENING. THIS SECTION OF THE LLJ WILL TRANSLATE TO THE EAST THIS EVENING. THE RUC IS SHOWING THE STRONGEST CORE OF THE LLJ THEN ACROSS SE IA AND NW IL...AIMED RIGHT AT THE CONVECTION ACROSS THE IA/WI/IL BORDER. THE RUC TRANSLATES THIS LLJ TO THE ENE OVERNIGHT...RIGHT INTO THE SRN PORTION OF OUR CWFA. IF THIS DOES INDEED OCCUR...WE COULD BE LOOKING AT SOME VERY EFFICIENT RAINFALL TRAINING OVER THE SAME AREAS FOR A FEW HOURS. THE CONFIDENCE IN THIS IS GROWING QUICKLY...AND IT IS LOOKING LIKE WE WILL SEE SOME FLOODING OCCUR SOMEWHERE BETWEEN ROUGHLY I-96 TO THE MI/IN BORDER. THIS WAS THE REASON FOR THE FLASH FLOOD WATCH /SEE MORE DETAILS IN THE HYDRO SECTION BELOW/ AND WARNINGS ARE LOOKING MORE AND MORE LIKELY WHEN THE AXIS SETS UP OVERNIGHT. SEVERE THREAT IN OUR AREA IS NOT ZERO WITH A WARM FRONT TO OUR SOUTH AND SOME GOOD LOW LEVEL SHEAR IN PLACE. INSTABILITY IS ON THE RELATIVELY LOW SIDE....AND JUST REMAINS MARGINAL THROUGH THE NIGHT. IT REALLY DOES APPEAR THAT HYDROLOGY IS GOING TO BE THE BIG ISSUE TONIGHT. THE LLJ WILL THEN ALL SHIFT EAST OF THE AREA BY 18Z THU...EFFECTIVELY ENDING THE HEAVY RAINFALL THREAT FOR THE AREA. FRIDAY SHOULD BE ON THE QUIET SIDE WITH TEMPERATURES WARMING BACK INTO THE UPPER 80S FOR MUCH OF THE REGION WITH DECREASING CLOUDS. && .LONG TERM...(340 PM EDT WED JUL 27 2011) (SATURDAY THROUGH TUESDAY) ZONAL FLOW ACROSS THE NRN STATES WILL BEGIN TO BUCKLE OVER NEW ENGLAND BY EARLY NEXT WEEK. CHANCES FOR RAIN DURING THE PERIOD ARE NOT HIGH AS WE/LL GENERALLY BE CONTROLLED BY THE RIDGE TO THE WEST. AS THE FLOW BECOMES NWLY OVER THE GREAT LAKES LATE SUNDAY...A WEAK SHORT WAVE IS PROGD TO MOVE SOUTHEAST OVER THE CWA SUNDAY NIGHT. THE WEAK COLD FRONT ASSOCIATED WITH IT WILL PUSH THROUGH THE CWA BY MONDAY MORNING. WE/LL CONTINUE WITH THE SLIGHT CHANCE POP. THERE ISN/T MUCH MOISTURE WITH THIS SYSTEM BUT THERE IS SOME INSTABILITY. HOWEVER...THE INSTABILITY WILL BE MITIGATED SOMEWHAT BY THE NIGHT TIME ARRIVAL OF THE FRONT. MONDAY AND TUESDAY LOOKS DRY AND THEN ANOTHER COLD FRONT WILL MOVE THROUGH IN THE NW FLOW TUESDAY NIGHT. MOISTURE TRANSPORT VECTORS ARE A BIT LARGER WITH THIS SYSTEM SO WE SHOULD SEE A HIGHER CHANCE OF RAIN. TIMING IS STILL IN QUESTION. THE ECMWF 12 HOURS OR SO QUICKER WITH THE FRONT THAN THE GFS IS. FOR NOW WE/LL KEEP THE POPS CONFINED TO TUESDAY NIGHT. && .AVIATION...(744 PM EDT WED JUL 27 2011) BIGGEST CHALLENGE WITH THE 00Z SET OF TERMINAL FCSTS IS THE CONVECTIVE TRENDS AND RESULTING CONDITIONS THROUGH THU MORNING. AT 2340Z WED...AN AXIS OF SHOWERS WITH EMBEDDED STORMS EXTENDS ESSENTIALLY ALONG INTERSTATE 96...WITH MUCH LESS ACTIVITY ONGOING SOUTH ALONG THE I-94 TERMINALS. THIS WILL AFFECT THE I-96 TERMINALS OVER THE NEXT 2 TO 4 HOURS AND TEMPORARILY DIMINISH FROM WEST TO EAST. WE THEN EXPECT THE MORE WIDESPREAD STORMS TO REDEVELOP ACROSS THE AREA TOWARD AND AFTER 04Z TONIGHT AS THE LOW LEVEL JET STRENGTHENS AND HOLDS OVER THE AREA. ONCE THE LOW LEVEL JET MOVES IN...WE WILL THEN SEE PERIODS OF STORMS LIKELY THROUGH DAYBREAK THU MORNING. HEAVY RAINFALL OVERNIGHT WILL PRODUCE LOWER CIGS AND VSBYS IN THE IFR RANGE. WE SHOULD SEE STORM ACTIVITY THEN END FROM WEST TO EAST AFTER 12Z THU MORNING AS THE LOW LEVEL JET DIMINISHES AND SHIFTS OUT OF THE AREA. MVFR CIGS WILL LIKELY LINGER A COUPLE OF HOURS AFTER THE STORMS MOVE OUT. WE SHOULD SEE VFR CONDITIONS DEVELOP THEN THU AFTERNOON. && .MARINE...(340 PM EDT WED JUL 27 2011) THUNDERSTORMS WILL CONTINUE TO POSE POTENTIAL PROBLEMS FOR MARINERS TONIGHT THROUGH THURSDAY NIGHT. HEAVY RAINFALL...FREQUENT DANGEROUS LIGHTNING AND STRONG GUSTY WINDS OVER 30KTS WILL BE POSSIBLE WITH ANY STORM THROUGH THURSDAY NIGHT. && .HYDROLOGY...(950 PM EDT WED JUL 27 2011) WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE SRN TWO THIRDS OF THE CWFA/HSA THROUGH 18Z THU. STORMS HAVE BEEN ONGOING THROUGH THE AFTERNOON AND EVENING HOURS ACROSS PORTIONS OF THE CWFA...ESPECIALLY ALONG I-96. THESE STORMS HAVE BEEN EFFICIENT RAIN PRODUCERS WITH RAINFALL RATES APPROACHING 2 INCHES PER HOUR WITH LOCALLY HIGHER AMOUNTS. PWATS OFF OF THE 00Z DTX SOUNDING ARE ABOVE 2.00 INCHES ALREADY WITH DVN SOUNDING SHOWING 2.36 INCHES AT 00Z. THE COLUMN IS NEARLY SATURATED WITH LOW LCL/S AND HIGH FREEZING LEVELS LEADING TO THE VERY EFFICIENT RAINFALL. THIS COMBINED WITH THE LLJ EXPECTED TO NOSE IN HERE THROUGH THE NIGHT WILL LIKELY PRODUCE SOME VERY HEAVY RAINFALL WHERE THE TRAINING OF STORMS SETS UP. THE BEST CHC OF HEAVY RAIN WILL BE ALONG AND SOUTH OF I-96. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: MACZKO/NJJ SHORT TERM: MACZKO/NJJ LONG TERM: 93 AVIATION: NJJ MARINE: MACZKO HYDROLOGY: NJJ
Hazardous weather outlook, Jul 27, 10:24 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1024 PM EDT WED JUL 27 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1024 PM EDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL OCCUR TONIGHT. SOME OF THESE STORMS TONIGHT MAY BE STRONG WITH WIND GUSTS UP TO 50 MPH. POTENTIAL FLOODING IS THE BIGGEST CONCERN OVERNIGHT TONIGHT. HEAVY RAINFALL WILL OCCUR AT TIMES AND WILL TEND TO AFFECT THE SAME AREAS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE LIKELY WITH SOME HIGHER AMOUNTS LIKELY. LOCATIONS THAT SEE NUMEROUS WAVES OF THUNDERSTORMS COULD SEE FLASH FLOODING OCCUR OVERNIGHT. THE AREAS MOST PRONE TO FLOODING TONIGHT ARE AREAS SOUTH OF A MUSKEGON TO ALMA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT AHEAD OF AN APPROACHING COLD FRONT. HEAVY RAINFALL AND DANGEROUS LIGHTNING ARE EXPECTED TO BE THE MAIN THREATS FROM THUNDERSTORMS THURSDAY AND THURSDAY NIGHT...THOUGH SOME STORMS MAY PRODUCE WIND GUSTS UP TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LMZ844>849-281945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1024 PM EDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AND PERIODS OF HEAVY RAINFALL. GUSTY WINDS UP TO 40 KTS MAY BE POSSIBLE FROM THESE THUNDERSTORMS AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY NIGHT. THESE THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AND PERIODS OF HEAVY RAINFALL. GUSTY WINDS UP TO 40 KTS MAY BE POSSIBLE FROM THESE THUNDERSTORMS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DUKE/MACZKO/NJJ
In the hours before
Special weather statement, Jul 27, 7:47 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 747 PM EDT WED JUL 27 2011 MIZ057-064-065-280030- ALLEGAN-BARRY-KENT- 747 PM EDT WED JUL 27 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN ALLEGAN COUNTY...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CALEDONIA... ALASKA... MIDDLEVILLE... IRVING... ALTO... FREEPORT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4293 8534 4255 8528 4260 8571 4283 8577 TIME...MOT...LOC 2347Z 270DEG 27KT 4272 8562 LAURENS
Special weather statement, Jul 27, 8:52 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
852 PM EDT WED JUL 27 2011
MIZ065-066-280145-
BARRY-EATON-
852 PM EDT WED JUL 27 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HASTINGS...MOVING EAST SOUTHEAST AT 25 MPH.
FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORGAN... WOODLAND... NASHVILLE...
VERMONTVILLE... KALAMO... BELLEVUE...
OLIVET... CHARLOTTE... BROOKFIELD...
POTTERVILLE... EATON RAPIDS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4270 8461 4243 8461 4243 8506 4261 8536
4275 8528
TIME...MOT...LOC 0052Z 287DEG 21KT 4265 8521
LAURENSLocal storm report, Jul 27, 10:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HEAVY RAIN 5 NE ROCKFORD 43.17N 85.49W
07/27/2011 M2.40 INCH KENT MI PUBLIC
THIS WAS A ONE AND A HALF HOUR TOTAL.
0910 PM HEAVY RAIN 1 SSW SPARTA 43.14N 85.72W
07/27/2011 M2.41 INCH KENT MI BROADCAST MEDIA
THIS WAS A STORM TOTAL.
0915 PM HEAVY RAIN 3 ESE CEDAR SPRINGS 43.20N 85.49W
07/27/2011 M1.70 INCH KENT MI BROADCAST MEDIA
THIS WAS A STORM TOTAL.
&&
WHSpecial weather statement, Jul 27, 10:22 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT WED JUL 27 2011
MIZ067-074-280330-
INGHAM-JACKSON-
1022 PM EDT WED JUL 27 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL INGHAM COUNTY...MOVING
SOUTHEAST AT 30 MPH.
WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO TWP... LEONI... STOCKBRIDGE...
MICHIGAN CENTER... GRASS LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4209 8413 4242 8460 4268 8458 4262 8414
4239 8412
TIME...MOT...LOC 0222Z 293DEG 24KT 4242 8426
LAURENSLocal storm report, Jul 27, 10:23 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1023 PM EDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 4 E MUSKEGON 43.22N 86.17W
07/27/2011 MUSKEGON MI BROADCAST MEDIA
TREE LIMB DOWN ON VIOLET ST BETWEEN DANGL AND WALKER.
UNKNOWN DIAMETER.
0946 PM HEAVY RAIN 4 SSE MUSKEGON 43.17N 86.22W
07/27/2011 M2.07 INCH MUSKEGON MI AMATEUR RADIO
THIS WAS A STORM TOTAL.
&&
WHSpecial weather statement, Jul 27, 10:31 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1031 PM EDT WED JUL 27 2011
MIZ056-064-280400-
ALLEGAN-OTTAWA-
1031 PM EDT WED JUL 27 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAND HAVEN TO
SAUGATUCK...MOVING EAST AT 35 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BEECHWOOD... OLIVE CENTER... HOLLAND...
HOLLAND TULIP ARPT... FENNVILLE... ZEELAND...
PULLMAN... EASTMANVILLE... ALLENDALE...
COOPERSVILLE... HAMILTON... DRENTHE...
BAUER... LAMONT... JAMESTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4255 8625 4258 8623 4264 8624 4270 8621
4292 8622 4307 8626 4308 8579 4243 8579
4243 8626
TIME...MOT...LOC 0232Z 273DEG 31KT 4301 8619 4262 8621
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:35 PM EDT | Areal Flood Advisory | GRR | Clinton, Gratiot, Ionia, Kent, Montcalm, Muskegon and 1 more | 12 hr |
| Jul 27, 8:40 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 27, 8:46 PM EDT | Flash Flood Watch | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 32 hr |
| Jul 27, 8:52 PM EDT | Special Weather Statement | GRR | Barry, Eaton | 53 min |
| Jul 27, 9:57 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 27, 10:09 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham, Jackson | 56 min |
| Jul 27, 10:22 PM EDT | Special Weather Statement | GRR | Ingham | 68 min |
| Jul 27, 10:31 PM EDT | Special Weather Statement | GRR | Ottawa | 89 min |
| Jul 27, 10:38 PM EDT | Special Weather Statement | GRR | Kent | 2 hr |
| Jul 27, 10:51 PM EDT | Flash Flood Warning | GRR | Eaton, Ingham, Ionia, Jackson | 11 hr |
| Jul 27, 11:47 PM EDT | River Flood Warning | GRR | Kent | 5 hr |
| Jul 28, 12:20 AM EDT | Special Weather Statement | GRR | Muskegon, Oceana | 115 min |
| Jul 28, 12:35 AM EDT | Flash Flood Warning | GRR | Barry | 9 hr |
| Jul 28, 1:53 AM EDT | Special Weather Statement | GRR | Muskegon | 2 hr |
| Jul 28, 1:54 AM EDT | Flash Flood Warning | GRR | Gratiot, Kent, Montcalm, Muskegon, Newaygo | 8 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Eaton | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Eaton | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Ingham | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Ionia | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Ionia | 8 days |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Kent | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Kent | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Kent | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Ingham | 17 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Ingham | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Clinton | 7 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Barry | 30 hr |
| Jul 28, 4:16 AM EDT | River Flood Advisory | GRR | Kent | 7 hr |
Nearby
Flash Flood Warnings in Michigan, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.